Pennsylvania, 2021

Flash Flooding in Pennsylvania, August 25, 2021

August 25, 2021 · NWS PBZ · 3 events in 2 counties and zones

A lingering mesoscale convective vortex over northwest Ohio that is acting as a trigger for developing thunderstorms on its eastern flank. e.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A lingering mesoscale convective vortex over northwest Ohio that is acting as a trigger for developing thunderstorms on its eastern flank. 850-300mb mean steering flow, suggested at storm motion had the potential to slow down and create flash flooding in regions downstream (i.e. western PA).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 25, 12:08 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 25, 12:08 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
108 PM EDT Wed Aug 25 2021

.SYNOPSIS...
Warm and humid conditions are expected through the weekend with
daily afternoon shower and thunderstorm chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions are expected today as sfc high pressure and
upper ridging generally remain in place, with heat indices pushing
the mid 90s in lower elevation locations this aftn.

The main focus for convective activity will be the progression of a
residual MCV that is slowly moving towards eastern OH. Expect more
scattered thunderstorm production in this region, with a slow east
southeast progression that will struggle to get to the western PA
border through this evening. There is a low severe threat for
damaging wind due high DCAPE values (related to dry air aloft) and
steep low- level lapse rates in the region. Localized flash flooding
can't be ruled out given slow storm motion, but dry grounds and lack
of deep moisture should preclude a more notable threat.

Elsewhere, any thunderstorm development will be isolated given weak
forcing and little upper support. Convective activity should
diminish after sunset with loss of heating, with any lingering MCV-
induced storms likely to shift south of the CWA overnight. Any
morning fog will be dependent on how effectively clouds clear and
allow for ideal radiational cooling.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Model trends have become bearish on precipitation chances Thursday
with the potential for weak shortwave ridging over the area while the
weak shortwave trough settles to our south. However, hot and humid
conditions will continue as the overall pattern remains fairly
stagnate, thus an isolated aftn/eve thunderstorm can't be ruled out.

A weak shortwave troughs will attempt to break down the southeastern
U.S. ridge Friday. This should promote more widespread convective
chances Friday afternoon and evening while dropping area temperature
closer towards seasonal averages. However, storm chances will also be
dependent upon the progression of upstream convection and its
modification of the environment.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper ridge center is expected to shift over the Carolinas Friday
night into Saturday and build back northward towards MI in response
to a trough dipping into the northern Great Plains. This pattern
will promote continued above normal temperature and daily
thunderstorm chances, with the finer details of shortwave placement
and the evolution of prior day's convection.

Models are trending toward more of a series of shortwave troughs
breaking down the southeast ridge early next week rather than a
single axis/cold front. If this holds, it would elongate the period
of potential rain and slow the degree of day-to-day cooling than
initially anticipated. Drier and cooler conditions should develop
eventually with a strong enough trough passage and attendant cold
front.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR can be expected with the area undr the effect of a broad, but
eroding ridge; however, isold to sct TSRA are expected to dvlp with
the encroachment of a weak shortwave this aftn and eve. These are
most likely to affect terminals fm PIT n and w.

Patchy mrng fog on Thursday wl give way to VFR, but sct aftn
convection wl again plague area terminals.

.Outlook...
Genl VFR can be expected outside of peri-dawn fog and diurnally
supported, isold convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 12:12 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
112 PM EDT Wed Aug 25 2021

PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-261715-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
112 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-261715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
112 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will move slowly across the area through this
evening, with the potential for an isolated storm to producing
damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 3:12 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
412 PM EDT Wed Aug 25 2021

PAZ014-021-252030-
Butler PA-Allegheny PA-
412 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT SOUTHWESTERN BUTLER AND NORTH
CENTRAL ALLEGHENY COUNTIES THROUGH 430 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mars, or near Cranberry. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Seven Fields, Evans City, Mars, Nixon, Valencia, Connoquenessing,
Callery, and Pine Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 7996 4065 8003 4069 8006 4081 8006
      4080 7985
TIME...MOT...LOC 2011Z 188DEG 4KT 4071 8000

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 25, 3:46 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
446 PM EDT Wed Aug 25 2021

PAZ014-020-021-252100-
Butler PA-Beaver PA-Allegheny PA-
446 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT EAST CENTRAL BEAVER...
SOUTHWESTERN BUTLER AND NORTH CENTRAL ALLEGHENY COUNTIES THROUGH 500
PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
Economy, or near Franklin Park. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cranberry, Franklin Park, Economy, Wexford, Zelienople, Seven Fields,
Evans City, Bell Acres, Bradfordwoods, Harmony, Sewickley Hills, and
Callery.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 23 and 32.
  Interstate 79 in Pennsylvania between mile markers 71 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4076 8000 4055 8009 4061 8018 4068 8022
      4080 8014
TIME...MOT...LOC 2046Z 022DEG 3KT 4063 8014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 25, 4:19 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       MARS                    40.70N  80.01W
08/25/2021  M2.07 INCH       BUTLER             PA   TRAINED SPOTTER

            MEASURED BETWEEN 410PM AND 505 PM

&&

EVENT NUMBER PBZ2102265

CL
Special weather statement, Aug 25, 4:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
520 PM EDT Wed Aug 25 2021

PAZ014-252130-
Butler PA-
520 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT NORTHEASTERN BUTLER COUNTY
THROUGH 530 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Shanor-Northvue, or 9 miles northeast of Butler,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homeacre-Lyndora, Shanor-Northvue, Chicora, East Butler, Karns City,
Fairview, West Sunbury, and Hooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4087 7988 4102 7998 4109 7978 4093 7969
TIME...MOT...LOC 2120Z 246DEG 13KT 4098 7981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 25, 4:31 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      LOVI                    40.69N  80.15W
08/25/2021                   BEAVER             PA   911 CALL CENTER

            JACKSON BOULEVARD FLOODED

&&

EVENT NUMBER PBZ2102266

CL
Special weather statement, Aug 25, 4:35 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
535 PM EDT Wed Aug 25 2021

PAZ014-015-022-252200-
Armstrong PA-Butler PA-Clarion PA-
535 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT NORTHEASTERN BUTLER...
NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CLARION COUNTIES THROUGH 600
PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Shanor-Northvue, or 12 miles northeast of Butler,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rimersburg, Chicora, East Brady, Parker, Emlenton, Bruin, St.
Petersburg, Eau Claire, Petrolia, Karns City, Fairview, and West
Sunbury.

This includes Interstate 80 in Pennsylvania between mile markers 44
and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 7949 4089 7977 4104 7994 4117 7978
      4117 7970 4118 7970 4118 7968
TIME...MOT...LOC 2135Z 231DEG 21KT 4101 7977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Pittsburgh radar (KPBZ), 18 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
August 25, 4:35 PM EST to 6:45 PM EST
Where
Butler County, 3.17 mi W of Criders Corners to 3.03 mi W of Ogle
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.685, -80.160

Flooding reported in Cranberry Township and Adams Township. Roads affected: Jane Street, Parkhill Road, Jackson Blvd. 2.07 inches of rain was measured in less than an hour.

Flash Flood, Allegheny

When
August 25, 5:00 PM EST to 6:45 PM EST
Where
Allegheny County, 0.35 mi N of Baldwin to 0.49 mi NNE of Baldwin
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.385, -79.950

Flooded along Greenglen Drive.

Flash Flood, Butler

When
August 25, 5:10 PM EST to 7:30 PM EST
Where
Butler County, 1.57 mi W of Boydstown to 1.57 mi NW of East Butler
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.930, -79.860

Flooded roadways north of Butler, roads included: Hall Road, Mahood Road, Route 38, and Brady Street near Miler Avenue in the city of Butler.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981699, 981700, 981697.